North Dakota, 2007

High Wind in North Dakota, November 13, 2007

November 13, 2007 · NWS FGF · 8 events in 8 counties and zones

An area of surface low pressure swept across southern Canada on the 13th, which brought a cold front into eastern North Dakota (extending along a line from Hallock, MN, to Grand Forks, ND, to Oakes, ND) around noon. Temperatures plummeted in the wake of the cold front and wind speeds increased.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure swept across southern Canada on the 13th, which brought a cold front into eastern North Dakota (extending along a line from Hallock, MN, to Grand Forks, ND, to Oakes, ND) around noon. Temperatures plummeted in the wake of the cold front and wind speeds increased. At Devils Lake, the temperature at 10 am was 57F, and it dropped to 39F by midnight. During this event, sustained wind speeds rose over 40 mph for several distinct time periods (very few sites had wind gusts over 58 mph), which verified the warning. The highest wind gust, 61 mph, was recorded at a ND DOT mesonet site just south of Devils Lake at 927 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 13, 3:47 AM CST, 34 minutes earlier.

Area forecast discussion, Nov 13, 3:47 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CST TUE NOV 13 2007

.DISCUSSION...
THE MAIN CHALLENGE OVER THE NEXT 2 DAYS WILL BE STRONG WINDS AND
ASSOCIATED HEADLINES. STRONG LOW PRESSURE NW OF LAKE WINNIPEG WILL
CONTINUE MOVING EAST THROUGH THE NEXT 24 HOURS. THIS LOW WILL PULL
VERY WARM AND DRY AIR INTO THE REGION TODAY...BEFORE A COLD FRONT
SWEEPS THROUGH TONIGHT AND WED. MODELS ARE IN VERY GOOD OVERALL
AGREEMENT...WITH THE GFS PERFORMING MORE CONSISTENT OF LATE.

FOR TODAY...A STRONG DRY PUNCH WILL MOVE OFF THE HIGH
PLAINS...WITH MODIFIED CHINOOK AIR MOVING IN QUICKLY FROM THE
WEST. A STRONG UNIDIRECTIONAL WESTERLY FLOW WILL DEVELOP...WITH
ADIABATIC LAYER UP TO NEARLY 650MB IN THE DEVILS LAKE BASIN AFTER
15Z WITH 65KT TO MIX. THE KAPELA HIGH WIND CHECKLIST PUTS THE
NORTHERN VALLEY INTO HIGH WIND WARNING CRITERA. THERE WILL BE ABOUT
55KT TO MIX IN GFK AFTER 18Z...AND HAVE OPTED TO ISSUE A HIGH WIND
WARNING FOR THE DEVILS LAKE BASIN AND THE NORTHERN RED RIVER
VALLEY SOUTH TO TRAILL...STEELE AND GRIGGS COUNTY. FURTHER SOUTH
AND EAST...WINDS WON/T BE QUITE AS STRONG AND THEY WILL OCCUR
LATER...WITH THE LOW FURTHER NORTH. TEMPS WILL BE NEAR RECORD
LEVELS FOR GFK/FAR/DVL...AND WILL MENTION IN THE ZFP. IN
ADDITION...WITH THE VERY DRY AIR AND STRONG WINDS...SOME BLOWING
DUST IS POSSIBLE IN THE WARNING AREA AS THIS OCCURRED ON SUNDAY
NEAR WALHALLA WITH STRONG WINDS...AND WILL MENTION IN THE NPW.
WITH THE STRONG WARM ADVECTION INTO THE NORTHEAST THIS
AFTERNOON...THERE COULD BE A FEW SHOWERS OR SPRINKLES AS WELL.

FOR TONIGHT-WED....AFTER 03Z...WINDS SHOULD FALL INTO THE ADVISORY
CATEGORY AND PERSIST THROUGH 00Z THU. COLD ADVECTION WILL MOVE IN
AND MOISTURE WILL WRAPAROUND PARENT LOW IN CYCLONIC FLOW. THERE
WILL BE ABOUT 40KT TO MIX ON WED...WITH A MORE NORTHERLY COMPONENT
AND A COOLING/MOISTENING COLUMN. THEREFORE...EXPECT SOME RAIN/SNOW
SHOWERS IN THE NORTH TONIGHT CHANGING TO ALL SNOW SHOWERS BY WED.
TEMPS WILL BE MUCH COOLER ON WED.

FOR THU...HIGH PRESSURE BUILDS IN AND WINDS WILL SUBSIDE. TEMPS
WILL BE NEAR NORMAL. BY FRIDAY...THE HIGH SLIDES EAST AND RETURN
FLOW DEVELOPS ONCE AGAIN WITH SLIGHTLY WARMER TEMPS EXPECTED.

FOR SAT-MON...MAINLY ZONAL FLOW IS EXPECTED WITH LOW CHANCES FOR
PRECIP. NO REAL COLD AIR SURGES ARE FORECAST...ALTHOUGH THE GFS IS
HINTING AT SOME SORT OF STORM BY NEXT TUE/WED.

&&

.AVIATION...
WINDS WILL BE THE MAIN CONCERN...WITH WEST WINDS GUSTING OVER
50MPH AT GFK THIS AFTERNOON...AND A BIT WEAKER AT FAR/BJI. WINDS
WILL SHIFT TO THE NW WED MORNING AND CONTINUE GUSTING OVER 40MPH
THROUGH WED AFTERNOON. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH
THE PERIOD...UNTIL MVFR CEILINGS AND SOME SNOW SHOWERS MOVE IN BY
LATE WED MORNING.

&&

.FIRE WEATHER...
EXPECT VERY DRY AIR TO BE TRANSPORTED OFF HIGH PLAINS TO OUR WEST
BY STRONG WINDS...SIMILAR TO WHAT OCCURRED MONDAY. THERMAL MAX AND
TD MINIMA PATTERN ALIGN TO PRODUCE MIN RH AROUND 20 TO 25 PERCENT.
VERY HIGH TO EXTREME FIRE DANGER WARRANTS RFW ENTIRE ND CWA.
PRIMARY THREAT AREA WOULD BE THE GRASS/PRAIRIE AREAS WEST OF RRV
PROPER...HOWEVER DUE TO RECENT VERY DRY CONDS HAVE OPTED TO GO TO
BORDER. WILL NOT EXTEND ACROSS RED RIVER DUE TO THERMAL
CONSIDERATIONS BUT WILL MENTION IN PRE-SUPPRESSION NEAR CRITICAL
CONDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR NDZ006>008-014>016-024-026>030-038-039-049-
     052>054.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST WEDNESDAY FOR NDZ038-
     039-049-052-053.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
     NDZ006>008-014>016-024-026>030-054.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR
     NDZ006>008-014>016-024-026>030-054.

MN...WIND ADVISORY FROM NOON TODAY TO 6 PM CST WEDNESDAY FOR MNZ002-
     003-006-009-013>016-022-027-029.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST WEDNESDAY FOR
     MNZ017-023-024-028-030>032-040.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM CST THIS EVENING FOR
     MNZ001-004-005-007-008.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST WEDNESDAY FOR
     MNZ001-004-005-007-008.

&&

DK/EWENS
Hazardous weather outlook, Nov 12, 6:51 AM CST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CST MON NOV 12 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST WINDS OF 25 TO 40 MPH ARE EXPECTED IN THE DEVILS LAKE REGION
THE NORTHERN RED RIVER VALLEY TUESDAY AFTERNOON BEHIND A COLD
FRONT WHICH WILL MOVE THROUGH THE AREA. ELSEWHERE....WINDS WILL
BECOME WEST AT 15 TO 30 MPH IN THE AFTERNOON.

ON WEDNESDAY...WINDS WILL TURN NORTHWEST AND BLOW AT 25 TO 40 MPH
OVER ALL OF EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY.
SLIGHTLY LOWER SPEEDS ARE FORECAST FOR THE FORESTED AREAS OF MINNESOTA.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Towner

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Towner forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Cavalier forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Ramsey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Benson

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Benson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Eddy

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Eddy forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Eastern Walsh

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Eastern Walsh forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Nelson

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Nelson forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Griggs

When
November 13, 4:21 AM CST to 6:37 PM CST
Where
Griggs forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65681, 65682, 65684, 65685, 65686, 65687, 65688, 65689.